Translator Disclaimer
15 January 2023 Shape optimization of light structures and the vanishing mass conjecture
Jean-François Babadjian, Flaviana Iurlano, Filip Rindler
Author Affiliations +
Duke Math. J. 172(1): 43-103 (15 January 2023). DOI: 10.1215/00127094-2022-0031


This work proves rigorous results about the vanishing mass limit of the classical problem to find a shape with minimal elastic compliance. Contrary to all previous results in the mathematical literature, which utilize a soft mass constraint by introducing a Lagrange multiplier, we here consider the hard mass constraint. Our results are the first to establish the convergence of approximately optimal shapes of (exact) size ε0 to a limit generalized shape represented by a (possibly diffuse) probability measure. This limit generalized shape is a minimizer of the limit compliance, which involves a new integrand, namely the one conjectured by Bouchitté in 2001 and predicted heuristically before in works of Allaire, Kohn, and Strang from the 1980s and 1990s. This integrand gives the energy of the limit generalized shape understood as a fine oscillation of (optimal) lower-dimensional structures. Its appearance is surprising since the integrand in the original compliance is just a quadratic form and the nonconvexity of the problem is not immediately obvious. In fact, it is the interaction of the mass constraint with the requirement of attaining the loading (in the form of a divergence constraint) that gives rise to this new integrand. We also present connections to the theory of Michell trusses, first formulated in 1904, and show how our results can be interpreted as a rigorous justification of that theory on the level of functionals in both two and three dimensions, settling this open problem. Our proofs rest on compensated compactness arguments applied to an explicit family of (symmetric) div-quasiconvex quadratic forms, computations involving the Hashin–Shtrikman bounds for the Kohn–Strang integrand, and the characterization of limit minimizers due to Bouchitté and Buttazzo.


Download Citation

Jean-François Babadjian. Flaviana Iurlano. Filip Rindler. "Shape optimization of light structures and the vanishing mass conjecture." Duke Math. J. 172 (1) 43 - 103, 15 January 2023.


Received: 23 March 2021; Revised: 24 November 2021; Published: 15 January 2023
First available in Project Euclid: 9 January 2023

Digital Object Identifier: 10.1215/00127094-2022-0031

Primary: 49J45 , 49Q10 , 49Q20
Secondary: 74P05

Keywords: compensated compactness , Elasticity , Kohn–Strang functional , shape optimization , variational problems with PDE constraints

Rights: Copyright © 2023 Duke University Press


This article is only available to subscribers.
It is not available for individual sale.

Vol.172 • No. 1 • 15 January 2023
Back to Top